Arizona, 2008Strong Wind in Arizona, March 2, 2008
March 2, 2008 · NWS PSR · 1 event in 1 county or zone
A cold front pushed across the area, resulting in winds in excess of 40 mph and areas of blowing dust.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed across the area, resulting in winds in excess of 40 mph and areas of blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 2, 5:40 AM MST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 2, 5:40 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
540 AM MST SUN MAR 2 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA...RESULTING IN
WINDY AND COOLER WEATHER TODAY. BREEZY CONDITIONS WILL CONTINUE INTO
MONDAY...FOLLOWED BY DRIER AND WARMER WEATHER THROUGH WEDNESDAY.
ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION DURING THE MIDWEEK
PERIOD...FOLLOWED AGAIN BY A PERIOD OF BREEZY OR WINDY CONDITIONS
LATE IN THE WEEK.
&&
.SHORT TERM...TONIGHT THROUGH TUESDAY
MARCH 2 1030 UTC (MARCH 2 0330 MST)
WEAK SHORT WAVE TROUGH THAT MOVED ACROSS THE AREA EARLIER THIS
EVENING CONTINUES TO OPEN UP AND IS IN THE PROCESS OF GETTING
ABSORBED INTO A BROADER TROUGH ACROSS THE ROCKIES. MEANWHILE...COLD
FRONT EXTENDING FROM A SURFACE LOW ACROSS THE NORTHERN PLAINS WILL
SLIDE THROUGH THE FORECAST AREA THIS MORNING. UPSTREAM OBS PORTEND A
WINDY DAY ACROSS THE SW DESERTS AND INTO SE CA AND WILL BE
CONTINUING THE WIND ADVISORY FOR THESE AREAS. MIXING THROUGH ABOUT
6K FT IMPLIES THAT GUSTS UP TO 50 MPH WILL BE POSSIBLE THIS
AFTERNOON...MAINLY ALONG THE COLORADO RIVER VALLEY AND ACROSS
IMPERIAL AND EASTERN RIVERSIDE COUNTIES.
PRESSURE GRADIENT WILL SUBSIDE SOMEWHAT MON AS HIGH PRESSURE BUILDS
SOUTHWARD THROUGH THE ROCKIES AND WEAKENS. WEAK COLD ADVECTION IN
THE WAKE OF THE FRONT WILL SUPPORT TEMPS A DEGREE OR TWO BELOW
NORMAL MON. RELATIVELY MOIST DIVERGENT FLOW IN THE UPPER LEVELS WILL
LIKELY PRODUCE AN INCREASE IN HIGH CLOUDS TUE...THOUGH TEMPS WILL
CONTINUE TO WARM INTO THE MID-UPPER 70S.
&&
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
MARCH 2 1130 UTC (MARCH 2 0430 MST)
MODELS IN GENERALLY GOOD AGREEMENT THAT AMPLIFICATION OF THE
UPSTREAM WEST COAST RIDGE WILL DRIVE ANOTHER FRONTAL BOUNDARY
THROUGH THE REGION WED. BREEZY CONDITIONS EXPECTED THU BEHIND THE
FRONT...THOUGH WIND ADVISORY CONDITIONS ARE NOT ANTICIPATED AT THIS
TIME. WARMING TREND WILL COMMENCE LATE IN THE WEEK AS THE WEST COAST
RIDGE SLIDES EASTWARD INTO THE ROCKIES. FLOW WILL GRADUALLY FLATTEN
BUT WITH ABOVE AVERAGE HEIGHTS EXPECTED ACROSS THE AREA...ABOVE
NORMAL TEMPERATURES WILL LIKELY PERSIST THROUGH THE WEEKEND.
&&
.AVIATION...
MARCH 2 0930 UTC (MARCH 2 0230 MST)
A DEEP UPPER TROUGH AND ASSOCIATED COLD FRONT WAS CONTINUING TO MOVE
ACROSS THE WESTERN STATES THIS MORNING. THE FRONT HAD PASSED THROUGH
KLAS AND KICKED UP THE WIND DRAMATICALLY...AND BY 18Z THE FRONT
SHOULD BE ALONG A LINE FROM KABQ TO KNYL. WINDS AT 3 TO 6 THSD FOOT
LEVEL SHOULD BE STRONGEST BETWEEN YUMA AND BLYTHE...WITH SURFACE
GUSTS TO 35-40 KTS AFTER THE FROPA. THIS WILL LEAD TO AREAS OF
BLOWING DUST AT THOSE AIRPORTS WITH VSBY OCNLY DOWN TO 2-4 MILES.
CANNOT RULE OUT SOME LOW LEVEL WIND SHEAR FROM SOUTHEAST CALIF INTO
EASTERN ARIZONA...BUT NOT CONFIDENT ENOUGH TO INCLUDE LLWS IN THE
12Z TAF PACKAGE. CROSSWINDS WILL BE A CONCERN AT KPHX THIS AFTERNOON
WITH NORTHERLY WINDS IN THE 15 TO 25 KT RANGE. WINDS TO DECREASE AT
ALL AIRFIELDS AFTER MIDNIGHT...AND GRADUALLY VEER TO A MORE EASTERLY
DIRECTION.
&&
FIRE WEATHER...
MARCH 2 1240 UTC (MARCH 2 0540 MST)
STRONG WINDS ASSOCIATED WITH FRONTAL PASSAGE EXPECTED TO ARRIVE
LATER THIS MORNING. WIND DIRECTION MODIFIED SLIGHTLY...BUT WIND
SPEEDS LIKELY TO EXCEED CRITICAL FIRE WEATHER THRESHOLDS.
LOW HUMIDITY IS ALSO EXPECTED TO SWEEP SOUTHWARD ACROSS MAINLY
THE LOWER DESERTS AFTER 18Z OR SO. THUS...THE RED FLAG
WARNING REMAINS IN EFFECT FOR THE SOUTHEAST CA DESERTS AND THE
LOWER COLORADO RIVER VALLEY. CALIFORNIA ZONE 230 MAY HAVE TO BE
ADDED TO THE WARNING LATER TODAY IF FURTHER DRYING SPREADS INTO
THAT ZONE.
SEE PRODUCTS PHXRFWPSR AND PHXFWFPSR FOR MORE DETAILS.
WINDS TO BECOME MUCH LIGHTER ON MONDAY AND SHIFT INTO THE SOUTHEAST
DIRECTION. SPEEDS SHOULD REMAIN BELOW CRITICAL THRESHOLDS...AND THE
LOW RH SHOULD REMAIN IN PLACE THROUGH AT LEAST THE MIDDLE OF THE
WEEK...UNTIL ANOTHER PACIFIC SYSTEM MOVES ACROSS THE AREA.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WIND ADVISORY FROM 7 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ020-021-025-026.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR AZZ131.
CA...WIND ADVISORY FROM 6 AM THIS MORNING TO 7 PM PST THIS EVENING
FOR CAZ031>033.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM PST THIS
EVENING FOR CAZ231-232.
WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ030.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...HIRSCH
LONG TERM...HIRSCH
AVIATION...SIPPLE
FIRE WX...SIPPLEHazardous weather outlook, Mar 2, 5:28 AM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
528 AM MST SUN MAR 2 2008
AZZ021-026-CAZ030-031230-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-JOSHUA TREE NATIONAL PARK-
528 AM MST SUN MAR 2 2008 /428 AM PST SUN MAR 2 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PUSH ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA THIS MORNING. THIS WILL CAUSE WINDY CONDITIONS TO DEVELOP
ACROSS THE AREA...LASTING INTO THE EVENING HOURS. SUSTAINED NORTHERLY
WINDS OF 20 TO 30 MPH WITH GUSTS APPROACHING 50 MPH CAN BE EXPECTED.
PERSONS TRAVELING ALONG EAST-WEST RUNNING ROUTES...INCLUDING
INTERSTATE 10...SHOULD TAKE CAUTION AND BE PREPARED FOR STRONG
CROSS WINDS AND POSSIBLE AREAS OF BLOWING DUST. REDUCTION IN
VISIBILITY DUE TO BLOWING DUST AND SAND CAN BE DRAMATIC...WITH
SUDDEN REDUCTIONS LESS THAN 1/2 MILE. WIND ADVISORY CONDITIONS
CAN MAKE DRIVING EXTREMELY DIFFICULT FOR HIGH PROFILE VEHICLES...
AND EXTRA CAUTION SHOULD BE TAKEN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ031>033-031230-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
528 AM MST SUN MAR 2 2008 /428 AM PST SUN MAR 2 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PUSH ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA THIS MORNING. THIS WILL CAUSE WINDY CONDITIONS TO DEVELOP
ACROSS THE AREA...LASTING INTO THE EVENING HOURS. SUSTAINED NORTHERLY
WINDS OF 20 TO 30 MPH WITH GUSTS APPROACHING 50 MPH CAN BE EXPECTED.
PERSONS TRAVELING ALONG EAST-WEST RUNNING ROUTES...INCLUDING
INTERSTATES 8 AND 10...SHOULD TAKE CAUTION AND BE PREPARED FOR STRONG
CROSS WINDS AND POSSIBLE AREAS OF BLOWING DUST. REDUCTION IN
VISIBILITY DUE TO BLOWING DUST AND SAND CAN BE DRAMATIC...WITH
SUDDEN REDUCTIONS LESS THAN 1/2 MILE. WIND ADVISORY CONDITIONS
CAN MAKE DRIVING EXTREMELY DIFFICULT FOR HIGH PROFILE VEHICLES...
AND EXTRA CAUTION SHOULD BE TAKEN.
MUCH DRIER AIR WILL ALSO FILTER IN BEHIND THE FRONT WITH MINIMUM
RELATIVE HUMIDITY VALUES DROPPING INTO THE 10 TO 15 PERCENT RANGE.
THIS WILL LEAD TO THE DEVELOPMENT OF HAZARDOUS FIRE WEATHER
CONDITIONS THROUGHOUT THE DAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ022>024-027-028-031230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
528 AM MST SUN MAR 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL SWEEP ACROSS THE AREA THIS MORNING. BREEZY TO WINDY
CONDITIONS ARE LIKELY. WINDS OF 15 TO 25 MPH WILL DEVELOP...WITH A
FEW GUSTS TO 35 MPH IN THE AFTERNOON AND EVENING. WINDS WILL SLOWLY
DIMINISH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Strong Wind, Yuma/Martinez Lake and Vicinity
- When
- March 2, 9:00 AM MST to 5:00 PM MST
- Where
- Yuma/Martinez Lake and Vicinity forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
Peak wind gust measured at 46 mph at the airport in Yuma. Winds also damaged a roof of a bank building at 16th Street and 4th Avenue in downtown Yuma.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, March 2 to 3, 20081 death · 1 event
- Tornado and Hail in Texas, March 2 to 3, 2008$560,000 · EF1 · 17 events
- High Wind and Winter Weather in Texas, March 2 to 3, 20082 injured · $229,000 · 54 kt wind · 20 events
- Flash Flooding and Flooding in Iowa, March 2 to 4, 2008$635,000 · 13 events
- Tornado and Hail in Oklahoma, March 2, 2008$162,000 · EF0 · 41 events
- Flooding in Iowa, March 2 to 7, 2008$480,000 · 10 events
- Tornado and Hail in Kansas, March 2, 2008$212,000 · EF0 · 16 events
- Strong Wind in Arizona, March 2, 2008$25,000 · 1 event
- Winter Storm and High Wind in New Mexico, March 2 to 3, 200852 kt wind · 17 events
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2008$6,000 · 52 kt wind · 14 events
- Winter Storm in Colorado, March 2 to 3, 200810 events
- Hail and Damaging Wind in Kansas, March 2, 20081 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74369.